Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Binghamton, NY

May 16, 2015Lackawanna County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 16, 2015, 3:27 PM EDT for Lackawanna County, Wyoming County, Pennsylvania. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2015, 3:27 PM EDT (19:27 UTC)
Expired
May 16, 2015, 4:15 PM EDT
In force
48 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lackawanna County, PA, Wyoming County, PA

What was reported inside it

TimeReportWhereRemark
May 16, 4:00 PM EDTTSTM WND DMGDickson City, PATREE DOWN IN THROOP
May 16, 4:00 PM EDTHAIL 1Dickson City, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS51 KBGM 161927
SVRBGM
PAC069-131-162015-
/O.NEW.KBGM.SV.W.0004.150516T1927Z-150516T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
327 PM EDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WYOMING COUNTY IN NORTHEASTERN PENNSYLVANIA...
  LACKAWANNA COUNTY IN NORTHEASTERN PENNSYLVANIA...

* UNTIL 415 PM EDT

* AT 326 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  FACTORYVILLE...OR NEAR WAVERLY...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LA PLUME AND WALLSVILLE AROUND 330 PM EDT.
  DALTON AND FLEETVILLE AROUND 335 PM EDT.
  WAVERLY...CLARKS SUMMIT AND CLARKS GREEN AROUND 340 PM EDT.
  SCRANTON AND TOMPKINSVILLE AROUND 345 PM EDT.
  DUNMORE...ARCHBALD AND DICKSON CITY AROUND 350 PM EDT.
  OLYPHANT AND MAYFIELD AROUND 355 PM EDT.
  ELMHURST AND MOUNT COBB AROUND 400 PM EDT.
  MOSCOW AROUND 405 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4150 7594 4164 7585 4164 7578 4155 7546
      4127 7544
TIME...MOT...LOC 1926Z 296DEG 26KT 4155 7581 

HAIL...1.00IN
WIND...<50MPH
 
$$

DJP
2 follow-up statements
172 
WWUS51 KBGM 161951
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
351 PM EDT SAT MAY 16 2015

PAC069-131-162015-
/O.CON.KBGM.SV.W.0004.000000T0000Z-150516T2015Z/
WYOMING PA-LACKAWANNA PA-
351 PM EDT SAT MAY 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN WYOMING AND NORTHERN LACKAWANNA COUNTIES...

AT 351 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WAVERLY...
MOVING EAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  EAST BENTON AROUND 355 PM EDT.
  SCRANTON AND TOMPKINSVILLE AROUND 400 PM EDT.
  DUNMORE AND DICKSON CITY AROUND 405 PM EDT.
  ARCHBALD AND OLYPHANT AROUND 410 PM EDT.
  CARBONDALE...MAYFIELD AND MOUNT COBB AROUND 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4146 7581 4164 7578 4155 7546 4135 7545
TIME...MOT...LOC 1951Z 281DEG 19KT 4154 7571 

HAIL...1.00IN
WIND...<50MPH
 
$$

DJP
345 
WWUS51 KBGM 162007
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT SAT MAY 16 2015

PAC131-162017-
/O.CAN.KBGM.SV.W.0004.000000T0000Z-150516T2015Z/
WYOMING PA-
407 PM EDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WYOMING COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4142 7569 4157 7560 4153 7546 4135 7545
TIME...MOT...LOC 2007Z 299DEG 25KT 4146 7557 

$$

PAC069-162015-
/O.CON.KBGM.SV.W.0004.000000T0000Z-150516T2015Z/
LACKAWANNA PA-
407 PM EDT SAT MAY 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN LACKAWANNA COUNTY...

AT 407 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER OLYPHANT...OR
NEAR SCRANTON...MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  MOUNT COBB AROUND 410 PM EDT.
  ELMHURST AROUND 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4142 7569 4157 7560 4153 7546 4135 7545
TIME...MOT...LOC 2007Z 299DEG 25KT 4146 7557 

HAIL...1.00IN
WIND...<50MPH
 
$$

DJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:02 PM EDT, 25 minutes earlier.

Area forecast discussion, May 16, 3:02 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
302 PM EDT SAT MAY 16 2015

.SYNOPSIS...

A SOUTHWEST FLOW OF MORE HUMID AIR WILL KEEP CLOUDS AND THE CHANCE
OF SHOWERS AND THUNDERSTORMS IN OUR FORECAST INTO TUESDAY.
HOWEVER...MOST OF THE PERIOD WILL BE DRY, AND THE SUN WILL BREAK
THROUGH THE CLOUDS AT TIMES.

&&

.NEAR TERM /THROUGH TONIGHT/...

WEAK FNT/TROF WILL SLIDE THRU THE AREA THIS EVENING AND STALL OVER
SRN PA LATE TNGT. XPCT CONV TO FIRE AHD OF THE FNT OVER THE NEXT
SVRL HRS...ESP OVER THE SRN TIER AND INTO NEPA. LIMITED SUN THIS
AFNT HAS LIMITED THE CAPE. SPC ANALYSIS SHOWS ML CAPES GNRLY BLO
500 J/KG ATTM AND WITH CONV ALREADY FIRING WITH PLENTY OF
CLDS...DON/T XPCT THAT MUCH MORE THAN THAT. OFFICE CONCENSUS
OPINION IS THAT WLD NEED ABT 1000 J/KG TO APRCH SVR. SO...THREAT
SEEMS MINIMAL ATTM.

FOR TNGT...ACTIVTY WILL CONT TO DIMINISH AS THE FNT SAGS SOUTH AND
WE STABILIZE. JUST SOME LOW CHANCE POPS ACROSS THE FAR SOUTH AND
WEST FOR ANY LEFTOVER SHWRS RIDING NORTH OF THE BNDRY.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

COMPLEX SCENARIO AS DIRTY RDG BLDS OVER THE FCST AREA AND THE
PLAINS LOW TRUDGES EAST. OLD BNDRY OVER SRN PA SLOWLY WASHES OUT
UNDER THE RDG...BUT STILL SEEMS TO FOCUS THE BEST CHANCE OF SHWRS
OVER OUR SRN ZONES INTO EARLY MON.

EARLY MON...WRN COLD FNT FNLY BEGINS TO MAKE SOME REAL PROGRESS
EAST. AFTER A DRY START FOR MUCH OF THE AREA...POPS WILL INCRS
FROM WEST TO EAST AS THE SFC FNT APRCHS AND THE UPR RDG GIVES IN
AND HEADS INTO NEW ENG,

FNT WILL BE SLOW TO CLR OUT OF THE AREA ON TUE AS AN UPR WV DROPS
INTO THE CNTRL LAKES. WITH THE SLOWER TIMING...SHWRS MAY LINGER IN
THE AREA FOR MUCH OF TUE...ESP OVER THE CNTRL AND ERN ZONES.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE EXTENDED PERIOD BEGINS WITH AN UNSEASONABLY COOL, DRY TROF
DROPPING OUT OF CANADA ACROSS THE GREAT LAKES. A MEAN TROF SETS UP
OVER THE NORTHEAST THROUGH THE REMAINDER OF THE PERIOD, THOUGH THE
HEIGHT PATTERN IS RATHER FLAT ACROSS NY/PA.

EXCEPT FOR A FEW LINGERING SPRINKLES OR LIGHT SHOWERS OVER THE FAR
NORTHEAST TUESDAY NIGHT, THE ENTIRE PERIOD LOOKS DRY. THE BEST
SHOT OF COOL AIR COMES THROUGH ON WEDNESDAY, THOUGH THE ECMWF
925MB TEMP PROGS ARE WARMER THAN YESTERDAY'S RUN AROUND 3C-4C.
YESTERDAY'S RUN FORECAST CLOSER TO 0C.

AFTER A COOLISH WEDNESDAY WITH MAX TEMPS NEAR 60F, IT WILL BE
CHILLY WEDNESDAY NIGHT, BUT SO FAR IT APPEARS TOO WARM FOR FROST.

TEMPS REBOUND LATE IN THE WEEK, HANGING JUST SLIGHTLY BELOW
NORMAL.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
DISTURBANCES MOVING THROUGH THE ATMOSPHERE WILL COMBINE WITH
DAYTIME HEATING TO CAUSE SHOWER AND THUNDERSTORM FORMATION THIS
AFTERNOON AND EARLY THIS EVENING, POSSIBLY CAUSING BRIEF MVFR
RESTRICTIONS.

OVERNIGHT, A LOW STRATUS OR LIGHT FOG MAY SET UP DUE TO MOIST
NEAR-SURFACE CONDITIONS AND LIGHT WIND FLOW. IFR RESTRICTIONS ARE
POSSIBLE, ESPECIALLY AT KELM AND KBGM.

CEILINGS SHOULD RISE AND VISIBILITIES SHOULD RETURN TO P6SM AROUND
15Z SUNDAY MORNING.

.OUTLOOK...

SUN AFT-SUN NGT...MAINLY VFR, EXCEPT BRIEF RESTRICTIONS POSSIBLE
SUN AFTN IN ISOLATED SHRA/TSRA CENTRAL AND SOUTH.

MON-EARLY TUE...SHRA AND CHANCE OF TSRA...ASSOCIATED RESTRICTIONS.

LATE TUE-WED...MAINLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...DJP
AVIATION...DJP
Hazardous weather outlook, May 16, 3:06 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT SAT MAY 16 2015

NYZ015-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-
171915-
YATES-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
306 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE OVER SOUTH CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA THIS AFTERNOON. SOME OF THE STRONGER STORMS COULD
PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROM LATER SUNDAY...THROUGH MONDAY...AND INTO TUESDAY...MORE
SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. SOME OF
THESE SHOWERS AND STORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH
COULD LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-016>018-036-037-171915-
NORTHERN ONEIDA-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
306 PM EDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

FROM MONDAY NIGHT INTO TUESDAY...SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE REGION. SOME OF THESE SHOWERS AND STORMS COULD
PRODUCE VERY HEAVY RAINFALL...WHICH COULD LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:37 PM EDTSpecial Weather StatementBGMLackawanna53 min
May 16, 4:51 PM EDTSpecial Weather StatementBGMPike39 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.